Wyoming, 2019Winter Storm in Wyoming, March 13 to 14, 2019
March 13 to 14, 2019 · NWS RIW · 7 events in 7 counties and zones
A potent area of low pressure developed in the Lee of the Colorado Rockies and brought heavy snow and strong wind to portions of western and central Wyoming. The hardest hit areas were Johnson, Natrona and Sweetwater Counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent area of low pressure developed in the Lee of the Colorado Rockies and brought heavy snow and strong wind to portions of western and central Wyoming. The hardest hit areas were Johnson, Natrona and Sweetwater Counties. The heaviest snow fell in Natrona County. Portions of Casper Mountain received over 2 feet of snow with the city of Casper getting anywhere from 9 to 18 inches. Across Sweetwater County, 6 to 10 inches of snow was common. The snow combined with winds gusting over 50 mph to bring sharply reduced visibility and the closure of many roads, including Interstates 25 and 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 12, 10:50 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 12, 10:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1150 PM MDT Tue Mar 12 2019
.SHORT TERM...(This evening through Wednesday night)
Issued at 140 PM MDT Tue Mar 12 2019
Current forecast is on track for a major storm system to develop
over Colorado tonight and combine with a weak system moving in
from the Pacific Northwest to bring snow and wind to most of the
forecast area. The biggest impacts will be noticed from a line
from Rock Springs to Buffalo and areas southeastward. A seasonal
day today will see increasing clouds from the south this evening.
Northerly flow will develop over Sweetwater County around midnight
with light snow falling from Kemmerer to Wamsutter overnight. By
6am wednesday morning, the surface pressure gradient across WY
will strengthen considerable as the models are indicating a 980 mb
surface low deepening in SW Colorado. With the NW weather system
moving into western WY and the CO low strengthening by 6am, snow
will spread across much of the area Wednesday morning and
throughout the day. At this time, it appears that the higher snow
amounts will be across Sweetwater County with 6 to 10 inches and
into Natrona County, where the lower elevations should also see 6
to 10 inches and Casper Mountain should see 18 to 24 inches. See
the Winter Storm Warning product (WSWRIW) for more details. In
addition Lander and South Pass should see 4 to 8 inches. Some
areas in Johnson County could also see 4 to 8 inches, but
shadowing may result in lower amounts. During the day on Wednesday
with a 20-25 mb surface pressure gradient across the state, north
winds will strengthen to 25 to 35 mph with gusts of 40 to 50 mph.
These strong winds combined with the snow will create very
hazardous conditions across most of the area on Wednesday and into
early Thursday morning. Other areas will see 1 to 3 inches of snow
with winds 20 to 30 mph as well. For more information on other
areas, see the advisory information in the Winter Storm Warning
product (WSWRIW). It appears that most of the snow will move out
of the area around 12am (midnight) Thursday, with snow continuing
though from Johnson into Natrona county through 6am. Brisk
northwest wind will continue through Thursday morning until the
early afternoon hours. Both the NAM and the GFS are pretty good
agreement with this system, including the strength of the winds
and the snowfall amounts.
.LONG TERM...(Thursday through Tuesday)
The extended forecast models are indicative of continuing the
trending of building an upper ridge of high pressure across the
Intermountain West and Rockies. The extended models seem to again
want to indicate subtle clipper systems moving across the area
east of the Continental Divide through the extended forecast
period. At this time, it still looks like there will not be much
if any impact on our forecast area. Temps will slowly warm to
nearly normal temps across the forecast area through the beginning
of next week with a dry period expected.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM MDT Tue Mar 12 2019
Radar was showing snow increasing along and east of a 50SM E
KRKS-50SM W KCPR line late Tuesday evening. This area of snow
along with widespread IFR conditions, will continue to expand
north and west through 15z Wednesday filling in to a KRKS-KLND-
KSHR line and east. Areas of MVFR/IFR conditions will also develop
further north into KCOD and KWRL 15z-18z. These conditions are
expected to persist through 00z Thursday. Drier air will then
gradually push in from the north 03z-12z Thursday with most
conditions improving into MVFR or low VFR range with the exception
of KCPR where IFR conditions are likely to remain through 12z
Thursday.
Further west, scattered to numerous snow showers will spread into
far western Wyoming and the western mountains 08z-12z Wednesday
with mountains becoming increasingly obscured and MVFR conditions
developing vicinity KJAC, KBPI and KPNA. There will be only slow
improvements to the terminals after 21z Wednesday. Ceilings should
mostly lift into low VFR range at KJAC, KBPI, KPNA through
Wednesday evening with higher mountains remaining mostly obscured.
&&
.FIRE WEATHER...
Issued AT 125 PM MDT Tue Mar 12 2019
Seasonal weather conditions will continue for the rest of the day
and into the evening, with late afternoon temperatures warming
nicely and breezy conditions across central WY and the northern
Bighorn Basin. Clouds will be increasing across southern WY as a
major winter storm system develops over Colorado tonight and a
weak weather system moves into western WY from the northwest.
Wednesday will be quite stormy across most of the area, with snow
starting in SW WY just after midnight and quickly moving
northeast through the day. In addition, strong and cold north
winds will develop by 6am over much of the area to create very
hazardous conditions. Snowfall will range from only an inch in
places over YNP to nearly 24 inches on Casper Mountain. This storm
system will continue through 6am Thursday morning before moving
eastward. Thursday will see brisk NW wind with max temperatures
only around freezing. The weekend will see partly cloudy weak high
pressure.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight MDT Wednesday night for
WYZ028>030.
Winter Storm Warning until 6 AM MDT Thursday for WYZ019-020-022.
Winter Weather Advisory from 6 AM Wednesday to midnight MDT
Wednesday night for WYZ003-005-007-008-015-017-018.
Winter Storm Warning from 6 AM Wednesday to 6 AM MDT Thursday
for WYZ009>011.
Winter Weather Advisory until midnight MDT Wednesday night for
WYZ027.
&&
SHORT TERM...McDonald
LONG TERM...Troutman
AVIATION...Meunier
FIRE WEATHER...McDonald
Hazardous weather outlook, Mar 12, 10:39 AM MST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1139 AM MDT Tue Mar 12 2019
WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1139 AM MDT Tue Mar 12 2019
...Winter Storm Warnings and Advisories are in effect from early
Wednesday morning through Thursday morning for much of western and
central Wyoming...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight.
Light snow will begin from eastern Sweetwater County to southern
Natrona County late tonight, spreading across the rest of
Sweetwater County through the rest of the night.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday and Thursday...Strong northerly winds are expected
across central and eastern Wyoming Wednesday afternoon into
Thursday morning. Wind gusts over 50 mph are possible over
northeastern Johnson County. Scattered to numerous snow showers
across the west and southwest, spreading into central Wyoming
Wednesday evening and night. Significant snow accumulations along
with blowing and drifting snow are possible along the Interstate
25 and 80 corridors and the South Pass area. Please see Winter
Storm Warnings and Advisories for the latest information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
McDonald
Winter Storm, Casper Mountain
- When
- March 13, 12:00 AM MST to March 14, 6:00 AM MST
- Where
- Casper Mountain forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Very heavy snow fell on Casper Mountain. The highest amount was 26 inches at the Casper Mountain SNOTEL site.
Winter Storm, Natrona County Lower Elevations
- When
- March 13, 1:00 AM MST to March 14, 5:00 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow fell through much of Natrona County. The highest snowfall amounts were closer to Casper Mountain where 12 to 18 inches of snow fell. The Casper Airport had 14.7 inches of new snow which was the ninth snowiest day on record. Snowfall amounts diminished to around 6 inches in the western and northern portions of the county. The snow combined with winds gusting over 40 mph and brought the closure of some roads.
Winter Storm, East Sweetwater County
- When
- March 13, 3:00 AM MST to March 14, 12:00 AM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A trained spotter reported 10 inches of snow in Wamsutter. The snow combined with winds gusting past 40 mph to cause the closure of Interstate 80 for several hours.
Winter Storm, Rock Springs & Green River
- When
- March 13, 6:00 AM MST to 10:00 PM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Trained spotters reported anywhere from 5 to 8 inches across Rock Springs, amounts generally diminished further to the west. The snow combined with winds gusting over 40 mph to cause the closure of Interstate 80 for several hours.
Winter Storm, Bighorn Mountains Southeast
- When
- March 13, 7:00 AM MST to March 14, 6:00 AM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Bighorn Range. At the Little Goose SNOTEL site, 17 inches of new snow fell.
Winter Storm, Northeast Johnson County
- When
- March 13, 8:00 AM MST to March 14, 4:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A combination of periods of snow and winds gusting past 50 mph at times brought the closure of roads, including Interstates 25 and 90.
Winter Storm, Southeast Johnson County
- When
- March 13, 8:00 AM MST to March 14, 6:00 AM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Heavy snow fell in portions of southeastern Johnson County. The highest amount measured was 6 inches near Linch. The snow combined with winds gusting past 50 mph at times to bring near whiteout conditions and cause the closure of Interstate 25.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Flooding in Iowa, March 13 to 15, 2019$21 million · 12 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810008, 810006, 810004, 810003, 810010, 810009, 810011.